Texas, 2024

Excessive Heat and Heat in Texas, August 11 to 16, 2024

August 11 to 16, 2024 · NWS OUN · 24 events in 4 counties and zones

Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105 to 110-degrees) across western-north Texas during the afternoon and evening of 11th to 16th.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Hot temperatures and high humidity combined to create dangerous heat indices (in excess of 105 to 110-degrees) across western-north Texas during the afternoon and evening of 11th to 16th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 11, 11:42 AM CST, 18 minutes earlier. Its key messages:

  • Updated at 1226 PM CDT Sun Aug 11 2024
  • Another morning with much needed rain across parts of the area. A few strong storms possible, along with heavy rainfall and isolated flooding possible.
  • Heat returns to parts of the area today and area-wide tomorrow Monday. Heat Advisory for southwest Oklahoma and western north Texas Sunday. Heat headlines likely through the upcoming week.
Area forecast discussion, Aug 11, 11:42 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1242 PM CDT Sun Aug 11 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1226 PM CDT Sun Aug 11 2024

 - Another morning with much needed rain across parts of the area.
   A few strong storms possible, along with heavy rainfall and
   isolated flooding possible.

 - Heat returns to parts of the area today and area-wide tomorrow
   Monday. Heat Advisory for southwest Oklahoma and western north
   Texas Sunday. Heat headlines likely through the upcoming week.

&&

.SHORT TERM...
(Today and tonight)
Issued at 119 AM CDT Sun Aug 11 2024

Area of showers and thunderstorms will continue to move east across
central into eastern Oklahoma this morning. No severe weather is
expected with this activity, however very high precipitable water
will result in efficient rain producers and heavy rainfall with
some isolated flooding possible.

This will also keep temperatures bit cooler along and east of I-35
compared to normal, although not as cool as was seen Saturday.
Farther west where more insolation is expected along with increasing
southerly low level flow and warming boundary layer temperatures
will respond and climb back into the upper 90s and lower 100s. These
temps combined with dewpoints in the 60s will result in afternoon
heat indices between 105 and 110. Will likely go with a Heat
Advisory for portions of southwest Oklahoma and western north Texas.

For tonight, there remains a chance for a few showers/storms across
northern Oklahoma with better chances shifting north and northeast
of the area. South winds will remain breezy which will aid in
keeping overnight temperates quite a bit warmer than we have had
the last few nights.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 119 AM CDT Sun Aug 11 2024

Although upper ridge begins to build back north still appears there
will be a low chance for a few showers along the Oklahoma Kansas
border Monday night. Otherwise, the middle of the week will be much
warmer with little in the way of rain chances. Will also see a
stretch beginning Monday and possible lingering through much of the
week for daily need of heat headlines as hot and humid conditions
remain in place.

Models then diverge as we go toward the end of the work week wrt to
strength or lack of upper ridge and possible trough/front and some
additional rain chances. For now will keep some low pops and
slightly cooler(less hot) temperatures, especially across the
north.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Sun Aug 11 2024

Current stratus deck across the eastern half of Oklahoma will
maintain MVFR conditions through 06Z affecting terminals KOKC,
KOUN, KSWO, KPNC, and at least through 21Z at KDUA. All our
remaining terminals should remain under VFR conditions. A lifting
warm front will be veering surface winds out of the south-
southeast up to 15kts. A strong low-level jet developing after 06Z
will result in low-level wind shear across most of our terminals.
TSRA may develop after 03Z across central Oklahoma although
highest probabilities are 30% across northcentral Oklahoma
affecting terminals KSWO and KPNC.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  84  76  95  77 /  60  20  10   0
Hobart OK        100  78 102  76 /  20  10   0   0
Wichita Falls TX 100  80 103  78 /  20  10   0   0
Gage OK           95  71  95  71 /  20  20  10  10
Ponca City OK     83  71  94  72 /  90  50  10  30
Durant OK         90  76 100  77 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 8 PM CDT this evening for OKZ033>039-044-045.

TX...Heat Advisory until 8 PM CDT this evening for TXZ083>090.

&&

SHORT TERM...30
LONG TERM....30
AVIATION...68
Hazardous weather outlook, Aug 11, 2:44 AM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
344 AM CDT Sun Aug 11 2024

OKZ004>048-050>052-TXZ083>090-120845-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
344 AM CDT Sun Aug 11 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms across the area this morning will
continue to move east out of the area during the afternoon hours.
A few strong and isolated severe storms will be possible with
quarter size hail possible. Heavy rainfall will also be possible.

.Heat...
Afternoon heat indices of 105 to 110 will be likely across
southwest Oklahoma and western north Texas this afternoon. A Heat
Advisory is in effect for that area.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Low chances for thunderstorms will continue Sunday and Monday
night, mainly across northern Oklahoma.

Storm chances return Thursday and Friday.

.Heat...
Dangerous heat and heat indices are expected across much of the
area Monday through Saturday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Aug 11, 9:35 AM CST, 2 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1035 AM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 AM     Lightning        3 ENE Seward            35.82N 97.44W
08/11/2024                   Logan              OK   Fire Dept/Rescue

            House fire due to a suspected lightning
            strike.

&&

MDU
Local storm report, Aug 11, 9:39 AM CST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1039 AM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     Lightning        4 SSE Seward            35.75N 97.45W
08/11/2024                   Logan              OK   Fire Dept/Rescue

            House fire due to a suspected lightning
            strike.

&&

MDU
Local storm report, Aug 11, 9:54 AM CST, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1054 AM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Flash Flood      1 E Slaughterville      35.09N 97.32W
08/11/2024                   Cleveland          OK   Storm Chaser

            Heavy rainfall caused Chouteau Creek to rise
            out of its banks, causing extensive roadway
            flooding along Slaughterville Road. At least
            one water rescue occurred near the
            intersection of Slaughterville Road and 84th
            Street. Social media video. Time is
            estimated.

&&

MDU
Local storm report, Aug 11, 10:31 AM CST, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1131 AM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Flash Flood      1 SSW Norman            35.20N 97.45W
08/11/2024                   Cleveland          OK   Trained Spotter

            Social media video showing roadway flooding
            near the intersection of Lindsey Street and
            Elm Avenue. Multiple vehicles stranded in
            floodwaters. Time is estimated.

&&

MDU
Local storm report, Aug 11, 10:38 AM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1138 AM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1047 AM     Flash Flood      1 E Del City            35.45N 97.42W
08/11/2024                   Oklahoma           OK   Trained Spotter

            Roadway flooding, with at least one car
            stranded in floodwaters, along Sooner Road
            near the Tinker Diagonal.

&&

MDU
Local storm report, Aug 11, 11:04 AM CST, 56 minutes before
Preliminary Local Storm Report
National Weather Service Norman OK
1204 PM CDT Sun Aug 11 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     Rain             Noble                   35.14N 97.40W
08/11/2024  M8.76 Inch       Cleveland          OK   NWS Employee

            Storm total rainfall from the morning of
            Sunday, August 11th.

&&

MDU

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat, 5 excessive heat. Local standard time, as filed.

Heat, Archer

When
August 11, 12:00 PM CST to 7:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 11, 12:00 PM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
August 11, 12:00 PM CST to 7:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Heat, Wichita

When
August 11, 12:00 PM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
August 12, 12:00 PM CST to 7:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 12, 12:00 PM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
August 12, 12:00 PM CST to 7:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Heat, Wichita

When
August 12, 12:00 PM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
August 13, 11:00 AM CST to 8:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 13, 11:00 AM CST to 8:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
August 13, 11:00 AM CST to 8:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Excessive Heat, Wichita

When
August 13, 11:00 AM CST to 8:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
August 14, 11:00 AM CST to 7:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 14, 11:00 AM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
August 14, 11:00 AM CST to 7:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Excessive Heat, Wichita

When
August 14, 11:00 AM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
August 15, 11:00 AM CST to 7:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 15, 11:00 AM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Excessive Heat, Wilbarger

When
August 15, 11:00 AM CST to 7:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Excessive Heat, Wichita

When
August 15, 11:00 AM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Heat, Archer

When
August 16, 11:00 AM CST to 7:00 PM CST
Where
Archer forecast zone
Reported by
AWOS
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Heat, Clay

When
August 16, 11:00 AM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Heat, Wilbarger

When
August 16, 11:00 AM CST to 7:00 PM CST
Where
Wilbarger forecast zone
Reported by
AWOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Excessive Heat, Wichita

When
August 16, 11:00 AM CST to 7:00 PM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1210298, 1210299, 1210300, 1210301, 1210302, 1210303, 1210304, 1210305, 1210306, 1210307, 1210308, 1210309, 1210310, 1210311, 1210312, 1210313, 1210314, 1210315, 1210316, 1210317, 1210318, 1210319, 1210320, 1210321.